Lake Huron, 2025

Marine Thunderstorm Wind in Lake Huron, July 24, 2025

July 24, 2025 · NWS APX · 1 event in 1 county or zone

A line of thunderstorms that produced wind damage across parts of Gladwin, Iosco, and Arenac counties, continued eastward over Lake Huron late in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A line of thunderstorms that produced wind damage across parts of Gladwin, Iosco, and Arenac counties, continued eastward over Lake Huron late in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 24, 1:19 PM EST, 56 minutes earlier. Its key messages:

  • -Showers and storms continue this afternoon across northern lower Michigan. Severe storms and torrential rainfall possible, with damaging winds and localized flooding as primary hazards. -Cooler and drier with another round of Canadian wildfire smoke into Friday. -Shower and thunder chances Saturday, with drier conditions and warm temperatures Sunday.
Area forecast discussion, Jul 24, 1:19 PM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
219 PM EDT Thu Jul 24 2025

.KEY MESSAGES...

-Showers and storms continue this afternoon across northern
 lower Michigan. Severe storms and torrential rainfall
 possible, with damaging winds and localized flooding as primary
 hazards.

-Cooler and drier with another round of Canadian wildfire smoke into
 Friday.

-Shower and thunder chances Saturday, with drier conditions and
 warm temperatures Sunday.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 219 PM EDT Thu Jul 24 2025

Current Overview / Pattern Synopsis:

Diffuse frontal boundary approaching northern Michigan from the NW,
with an impressive convective response zipping across the Tip of the
Mitt this morning, leading to an outflow boundary being draped
across NW lower in its wake. Anticipating storm coverage to only
increase through the afternoon as instability maximizes. The front
will slowly make its way through the region through the evening as
surface high pressure over Minnesota forces in a cooler airmass from
the northwest and convective processes drive the front farther south
and east. Cooler and less moist air will settle in tonight, leading
to a much more calm day on Friday.

Forecast Summary:

Ongoing robust convection over northern lower will continue to
spread south and east with time as the aforementioned outflow
boundary moves south and east. Subtle warm nose aloft over central
Michigan suggests that storm coverage will favor northeast lower,
riding a subtle instability gradient into that neck of the woods.
PWATs approaching 2.00" and the potential for echo training will
continue the risk for torrential rainfall with these storms into
northeast lower... would not be surprising for someone to bag 3.00"+
of rainfall by the time all is said and done this evening. As far as
severe storm potential goes... favorable ingredients will generally
move to the east, with ample convective cloud debris introducing
some capping with time. The south and eastward progression of these
storms remains in question, especially south of M-32. Nonetheless,
with ample shear in place, primary concerns will be gusty winds,
though as we saw earlier, anything that manages to organize into a
linear mode does pose a non-zero tornado risk. As such, SPC has
upgraded northern lower into a Slight Risk for severe storms.
Generally, storm coverage will decrease late this afternoon into the
evening as a post-convective stable layer builds in and dewpoints
trend downward.

Rain chances will be on the decrease through tonight as the front
clears to the south and east and instability wanes. While not
exactly a fresh airmass, dewpoints near 60 are going to feel crisp
in comparison to the ongoing 72 to 77 dewpoints (yuck, that's
heinous) across northern lower. The issue is going to be that
in the wake of this front, wildfire smoke will filter in on the
backside of this system. As such, in conjunction with Michigan
EGLE, will be issuing an Air Quality Alert for eastern upper at
3pm today, and across northern lower beginning at 3am tonight...
expiring at 11:59pm Friday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 219 PM EDT Thu Jul 24 2025

Thermal-driven area of high pressure will meander around from our
southeast to our southwest over the course of the period. For us, we
will be on the periphery of this system, leading to potential
disturbance passages... and conceptually, this is a favorable MCS
pattern if the waves can align with a stationary frontal boundary
that will serve as the barrier between the core of the heat / "corn
sweat" driven humidity with dewpoints in the 70s and 80s... and the
cooler air north of this region. First such wave looks to pass
Saturday, bringing us a chance for some showers and storms. Warmer
air quickly builds on the heels of this wave's passage Sunday and
Monday (highs well into the 80s, perhaps lower 90s). Longer range
guidance wants to bring another wave through the region Monday into
Tuesday, which would probably be accompanied by showers and storms
with its passage. Trends are pointing toward a considerable cooldown
toward the middle - end of next week, with highs in the 70s,
accompanied by occasional shower chances.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 136 PM EDT Thu Jul 24 2025

Showers/ storms will continue to track through the region this
afternoon into the evening with gusty winds and heavy rain
(possibly reducing visibilities) at times. Westerly winds will
decrease and turn northerly through the night becoming calm/
light. Chances for patchy fog develop into the morning hours
with any fog development expected to burn off as the sun rises
in the morning.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...Air Quality Alert from 3 AM Friday to 1 AM EDT Saturday for
     MIZ016>018-020>036-041-042-098-099.
     Heat Advisory until 8 PM EDT this evening for MIZ036-041-042.
     Air Quality Alert until midnight EDT Friday night for
     MIZ086>088-095>097.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LHZ349.

&&

SHORT TERM...HAD
LONG TERM...HAD
AVIATION...NSC
Hazardous weather outlook, Jul 24, 1:31 PM EST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
231 PM EDT Thu Jul 24 2025

MIZ016>018-020>036-041-042-086>088-095>099-251845-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
231 PM EDT Thu Jul 24 2025

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

There is a chance of thunderstorms through this evening,
particularly across northern lower Michigan. Severe storms are
possible, with damaging winds as the primary hazard. Torrential
rainfall may also lead to flooding concerns.

Hot and humid weather is expected across the Saginaw Bay area,
with heat indices exceeding 100 degrees. Please see the latest
Heat Advisories for more information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms Satuday across northern
Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but any reports of strong
storms or rainfall totals are appreciated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-251845-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
231 PM EDT Thu Jul 24 2025

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

There is a chance of thunderstorms through this evening,
particularly across Lake Michigan and Lake Huron. Severe storms
are possible, with damaging winds as the primary hazard.
Torrential rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms Satuday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but any reports of strong
storms or rainfall totals are appreciated.

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Jul 24, 1:01 PM EST, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
201 PM EDT Thu Jul 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     Tstm Wnd Dmg     3 SSE Traverse City     44.72N 85.58W
07/24/2025                   Grand Traverse     MI   Emergency Mngr

            Emergency manager relayed a report from the
            public of numerous trees down and a roof
            ripped off a silo. Delayed report, time
            estimated via radar.

&&

JLD
Local storm report, Jul 24, 1:07 PM EST, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
207 PM EDT Thu Jul 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     Tstm Wnd Dmg     3 SSE Traverse City     44.72N 85.58W
07/23/2025                   Grand Traverse     MI   Emergency Mngr

            Corrects previous tstm wnd dmg report from 3
            SSE Traverse City. Emergency manager relayed
            a report from the public of numerous trees
            down and a roof ripped off a silo. Delayed
            report, time estimated via radar.

&&
Special weather statement, Jul 24, 1:15 PM EST, 1 hour before
Special Weather Statement
National Weather Service Gaylord MI
215 PM EDT Thu Jul 24 2025

MIZ034-035-041-042-241845-
Arenac MI-Gladwin MI-Roscommon MI-Ogemaw MI-
215 PM EDT Thu Jul 24 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN ARENAC...GLADWIN...
SOUTHERN OGEMAW AND SOUTHEASTERN ROSCOMMON COUNTIES THROUGH 245 PM
EDT...

At 214 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from West Branch to near Beaverton. Movement was
east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Alger, Gladwin, West Branch, Beaverton, Skidway Lake, Hockaday,
Skeels, Winegars, Twin Lakes Area, Wooden Shoe Village, Selkirk,
Nester Township, and Bowmanville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4416 8461 4432 8446 4433 8390 4383 8433
      4383 8436 4381 8437 4381 8460
TIME...MOT...LOC 1814Z 265DEG 28KT 4429 8423 4391 8459

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Cornish
Local storm report, Jul 24, 1:40 PM EST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
240 PM EDT Thu Jul 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     Tstm Wnd Dmg     1 NNW Skeels            44.09N 84.59W
07/24/2025                   Gladwin            MI   Emergency Mngr

            Trees reported down.

&&
Local storm report, Jul 24, 1:42 PM EST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
242 PM EDT Thu Jul 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     Tstm Wnd Dmg     2 N Skeels              44.11N 84.58W
07/24/2025                   Gladwin            MI   Emergency Mngr

            Powerline and trees reported down.

&&
Local storm report, Jul 24, 2:02 PM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
302 PM EDT Thu Jul 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     Tstm Wnd Dmg     3 SE Skeels             44.05N 84.55W
07/24/2025                   Gladwin            MI   Public

            Emergency manager reports trees down on
            powerlines northwest of Gladwin.

0228 PM     Tstm Wnd Dmg     2 E Gladwin             43.98N 84.45W
07/24/2025                   Gladwin            MI   Emergency Mngr

            Emergency manager reported tree on powerline
            which fell on a car.

&&

The radar

The NCL Michigan radar (KAPX), 124 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi

When
July 24, 2:15 PM EST
Where
Sturgeon Pt to Alabaster Mi forecast zone, Tawas Point
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.250, -83.460

Marine wind sensor on Tawas Bay reported wind gust to 60mph.

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2025Every state in 2025This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1296233.